Alert archive / North Dakota / Wind Advisories in 2023
Wind Advisory 7, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Apr 27, 2023, 2:03 AM MDT for 5 counties in North Dakota. It took effect at Apr 27, 2023, 11:00 AM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2023, 2:03 AM MDT (08:03 UTC)
- In effect from
- Apr 27, 2023, 11:00 AM MDT
- Expired
- Apr 27, 2023, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 159 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938 WWUS73 KBIS 270803 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 303 AM CDT Thu Apr 27 2023 NDZ040>045-271615- /O.NEW.KBIS.WI.Y.0007.230427T1700Z-230428T0100Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Elgin, New England, Mott, Solen, Carson, Bowman, New Leipzig, Marmarth, Hettinger, Selfridge, and Fort Yates 203 AM MDT Thu Apr 27 2023 /303 AM CDT Thu Apr 27 2023/ ...WIND ADVISORY IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 11 AM MDT /Noon CDT/ this morning to 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hamilton
3 follow-up statements
483 WWUS73 KBIS 271148 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 648 AM CDT Thu Apr 27 2023 NDZ040>045-272000- /O.CON.KBIS.WI.Y.0007.230427T1700Z-230428T0100Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Elgin, New England, Bowman, Mott, Hettinger, Carson, Selfridge, Marmarth, Fort Yates, Solen, and New Leipzig 548 AM MDT Thu Apr 27 2023 /648 AM CDT Thu Apr 27 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 11 AM MDT /Noon CDT/ this morning to 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hamilton
452 WWUS73 KBIS 271805 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 105 PM CDT Thu Apr 27 2023 NDZ040>045-280100- /O.CON.KBIS.WI.Y.0007.000000T0000Z-230428T0100Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Hettinger, Selfridge, New Leipzig, Bowman, New England, Solen, Elgin, Carson, Fort Yates, Marmarth, and Mott 1205 PM MDT Thu Apr 27 2023 /105 PM CDT Thu Apr 27 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT/8 PM CDT/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...Until 7 PM MDT/8 PM CDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
710 WWUS73 KBIS 280045 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 745 PM CDT Thu Apr 27 2023 NDZ040>045-280145- /O.EXP.KBIS.WI.Y.0007.000000T0000Z-230428T0100Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Mott, Selfridge, Marmarth, Solen, Carson, Hettinger, Bowman, Elgin, Fort Yates, New Leipzig, and New England 645 PM MDT Thu Apr 27 2023 /745 PM CDT Thu Apr 27 2023/ ...WIND ADVISORY WILL EXPIRE AT 7 PM MDT/8 PM CDT/ THIS EVENING... Winds have dropped below Advisory criteria and will continue to diminish through the night tonight. Therefore, the Wind Advisory will be allowed to expire on time. $$ Telken
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 26, 11:41 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Apr 26, 11:41 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1241 AM CDT Thu Apr 27 2023 .UPDATE... Issued at 1230 AM CDT Thu Apr 27 2023 Minor adjustments to sky cover during the overnight hours and pops through the morning. Otherwise no significant changes to the going forecast. UPDATE Issued at 853 PM CDT Wed Apr 26 2023 Based on the latest model forecast soundings, added thunder mentions to the southwest Thursday morning. Also made slight adjustments to sky cover over the next few hours. UPDATE Issued at 657 PM CDT Wed Apr 26 2023 Other than a shower or two in southeastern Dickey County, ongoing showers and thundershowers have moved east of the forecast area. The next round of showers should begin moving into western North Dakota tonight. No major updates otherwise at this time. && .SHORT TERM...(This Evening through Thursday) Issued at 404 PM CDT Wed Apr 26 2023 A shortwave trough will continue to bring scattered showers across eastern and south central North Dakota this afternoon, exiting to the east early this evening. There is still a low probability for a few thunderstorms along the South Dakota border, east of Lake Oahe. But high level clouds appear to have kept buoyancy weaker than expected, and a lowering of forecast equilibrium levels has also reduced forecast effective bulk shear. This all implies that the potential for small hail has been greatly reduced. Behind the surface cold front, a well-mixed boundary layer with clearing skies is allowing afternoon temperatures to climb into the mid 50s to mid 60s, with gusty northwest winds. Another shortwave currently over British Columbia will dive southeast along the eastern slope of the Rockies later tonight through Thursday, with a surface low forecast to develop over southern Saskatchewan overnight and track southeast across the Dakotas on Thursday. All model systems exhibit high confidence in widespread light rain showers developing from western into central North Dakota Thursday morning and persisting for much of the day. It is not likely to rain all day at any given location, but periods of light rain are likely. An areal average of around one to three tenths of an inch of rain can be expected, but some hi-res guidance produces small pockets around half an inch. Forecast CAPE does approach 1000 J/kg across parts of southwest and south central North Dakota in some models, but weak shear should prevent any thunderstorms from becoming strong. Strong pressure rises and cold air advection on the back side of the surface low could bring some stronger winds to western portions of the state Thursday afternoon and evening, with isolated gusts as high as 45 mph in the southwest. The extensive cloud cover and widespread showers will likely keep temperatures a bit cooler on Thursday, especially across northern parts of the state where highs may stay in the 40s. 50s are more likely farther south where shower activity may be more widely scattered until later in the afternoon. Chances for rain will diminish from north to south Thursday evening, but a few showers could linger through the night. Temperatures may cool enough to allow some snow to mix in with any remaining overnight showers, but no accumulation or impacts are expected. Surfaces that remain wet from the daytime rainfall could become slick Thursday night though, with lows forecast in the upper 20s to mid 30s. .LONG TERM...(Thursday Night through Wednesday) Issued at 404 PM CDT Wed Apr 26 2023 A northwest flow pattern looks to continue Friday and Saturday over a transient surface high pressure, keeping temperatures below normal with highs mainly in the 50s and lows mainly in the 30s. Another shortwave diving down from Canada could bring some rain showers to the eastern half of the state on Saturday. There is also a signal that Saturday could be a windy day, primarily driven by a strong pressure/height gradient with a 30-40 kt jet atop a well-mixed boundary layer. Longer-range ensemble guidance continues to favor an omega blocking pattern to start the month of May, with the mean ridge axis along the Rockies and downstream occluded upper low spinning over the Great Lakes region. The mean height fields slowly shift eastward and deamplify over time, which results in a slight warming trend in NBM temperature guidance. Near to perhaps above normal high temperatures in the mid 60s to lower 70s appear increasingly likely by the middle of next week, but that is still dependent on the downstream closed low actually shifting eastward. The placement of the blocking pattern maintains a dry forecast for the Northern Plains. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1230 AM CDT Thu Apr 27 2023 Another low pressure system will move through the area today bringing variable ceilings and visibilities in rain showers with varying wind directions as the surface low tracks southeast through western North Dakota. VFR conditions to begin the 06Z TAF period with a light south to southeast surface flow. Showers are currently approaching western North Dakota from the west and north. Showers and possibly a few thunderstorms are expected today across the area with widespread MVFR and some IFR ceilings, along with mainly MVFR visibilities in rain showers and fog. Winds will eventually end up north to northwest this afternoon and will be gusty for a while before diminishing this evening. Expect visibilities to improve as rain showers end and ceilings will improve to VFR most areas by the evening hours. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...TWH SHORT TERM...Hollan LONG TERM...Hollan AVIATION...TWH
Hazardous weather outlook, Apr 26, 11:42 PM MDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1242 AM CDT Thu Apr 27 2023 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280545- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1242 AM CDT Thu Apr 27 2023 /1142 PM MDT Wed Apr 26 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong north-northwest winds are possible on Saturday. Near critical fire weather conditions could develop across the western half of the state. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 3:54 PM MDT | Special Weather Statement | BIS | McIntosh | 36 min |
Nearby
Wind Advisories in North Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.